Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Honolulu, HI

December 11, 2008Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 11, 2008, 4:12 AM HST for Honolulu County, Hawaii. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2008, 4:12 AM HST (14:12 UTC)
Expired
Dec 11, 2008, 4:15 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Dec 11, 6:20 AM HSTFLASH FLOODMakaha, HIMAKAHA BRIDGE REPORTED CLOSED DUE TO FLOODING AND DEBRIS. HOMES ALSO FLOODED IN WAIANAE AND LAIE.
Dec 11, 8:30 AM HSTFLASH FLOOD1 Nw Wahiawa, HIKAMEHAMEHA HIGHWAY CLOSED AT KAMANANUI AND WILIKINA DR.
Dec 11, 8:30 AM HSTFLASH FLOOD2 S Mililani Town, HIKAMEHAMEHA HIGHWAY CLOSED NEAR WAIKALANI DRIVE DUE TO OVERFLOW OF STREAM AT KIPAPA GULCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGHW50 PHFO 111412
FFWHFO
HIC003-111715-
/O.NEW.PHFO.FF.W.0023.081211T1412Z-081211T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
412 AM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 715 AM HST

* AT 410 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER ALL OF 
  OAHU. ADDITIONAL HEAVY RAIN IS APPROACHING THE ISLAND FROM THE 
  SOUTHWEST. RAIN GAGES ON OAHU INDICATE RAIN RATES BETWEEN 3 AND 4 
  INCHES PER HOUR IN THE HEAVIEST SHOWERS. 
 
* THIS FLASH FLOOD WARNING COVERS ALL OF OAHU. 

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$

BIRCHARD
9 follow-up statements
224 
WGHW70 PHFO 111540
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
540 AM HST THU DEC 11 2008

HIC003-111715-
/O.CON.PHFO.FF.W.0023.000000T0000Z-081211T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
540 AM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 715 AM HST...

OAHU EMERGENCY MANAGEMENT OFFICIALS REPORT SIGNIFICANT FLOODING IN 
SEVERAL AREAS IN WAIANAE...WITH WATER COVERING THE ROADWAY ALONG 
KILI DRIVE IN MAKAHA VALLEY. IN ADDITION...A MUDSLIDE HAS BEEN 
REPORTED IN CENTRAL OAHU...NEAR KAMEHAMEHA HIGHWAY AND WHITMORE 
AVENUE. WIDESPREAD PONDING OF WATER ALONG ROADWAYS IS ALSO BEING 
REPORTED. RAINFALL RATES OF 3 TO 4 INCHES PER HOUR CONTINUE TO 
BATTER OAHU...AND ADDITIONAL FLOODING AND LANDSLIDES ARE LIKELY THIS 
MORNING. 

LOCATIONS IN THE WARNING INCLUDE ALL OF OAHU...WITH LEEWARD AND 
CENTRAL OAHU PARTICULARLY HARD HIT.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$

BIRCHARD
174 
WGHW70 PHFO 111637
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
637 AM HST THU DEC 11 2008

HIC003-111715-
/O.CON.PHFO.FF.W.0023.000000T0000Z-081211T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
637 AM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 715 AM HST...

EXTREMELY HEAVY RAIN IS FALLING OVER CENTRAL AND WEST OAHU.  RAIN 
GAGES AND RADAR HAVE INDICATED RAIN RATES OF 3 TO 4 INCHES PER HOUR 
OR MORE.  STATE CIVIL DEFENSE REPORTED THAT MAKAHA BRIDGE IS CLOSED 
DUE TO FLOODING AND DEBRIS.  FLOODING HAS ALSO BEEN REPORTED AT 
HOMES IN WAIANAE...MILILANI AND LAIE. A MUDSLIDE WAS EARLIER 
REPORTED IN CENTRAL OAHU NEAR KAMEHAMEHA HIGHWAY AND WHITMORE 
AVENUE. ADDITIONAL ROCK AND MUDSLIDES CAN BE EXPECTED.

ALL LOCATIONS ON OAHU ARE INCLUDED IN THE WARNING...WITH LEEWARD AND 
CENTRAL OAHU BEING THE AREAS HARDEST HIT.  THIS IS A VERY DANGEROUS 
SITUATION.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
236 
WGHW50 PHFO 111710
FFWHFO
HIC003-112015-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-081211T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
710 AM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1015 AM HST

* AT 651 AM HST...RAIN GAGES AND RADAR SHOWED VERY HEAVY OVER 
  PORTIONS OF OAHU. RAIN RATES WERE 3 TO 4 INCHES PER HOUR OR MORE 
  OVER THE MILILANI...PUNALUU...KAHANA AND KAAAWA AREAS. HOMES HAVE 
  BEEN FLOODED IN THE WAIANAE...MILILANI AND LAIE AREAS. ADDITIONAL 
  HEAVY RAIN IS EXPECTED OVER THE NEXT SEVERAL HOURS. A ROCK SLIDE 
  WAS REPORTED IN CENTRAL OAHU NEAR KAMEHAMEHA HIGHWAY AND WHITMORE 
  AVENUE. ADDITIONAL ROCK AND MUDSLIDES CAN BE EXPECTED. THIS IS A 
  VERY DANGEROUS SITUATION.

* ALL LOCATIONS ON OAHU ARE INCLUDED IN THE WARNING.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
816 
WGHW70 PHFO 111837
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
837 AM HST THU DEC 11 2008

HIC003-112015-
/O.CON.PHFO.FF.W.0023.000000T0000Z-081211T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
837 AM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1015 AM HST...

HEAVY RAIN CONTINUES OVER THE WINDWARD SLOPES OF THE KOOLAU RANGE 
WITH RADAR AND RAIN GAGES SHOWING RATES AS HIGH AS 2 TO 4 INCHES PER 
HOUR. EMERGENCY MANAGERS REPORTED SEVERAL ROAD CLOSURES IN CENTRAL 
AND WEST OAHU. KAMEHAMEHA HIGHWAY WAS CLOSED NEAR WAIKALANI DRIVE 
DUE AN OVERFLOW OF THE STREAM AT KIPAPA GULCH. FARRINGTON HIGHWAY 
WAS CLOSED DUE TO A LARGE MUDSLIDE NEAR MAKUA CAVE.

THE PUNALUU PUMP RAIN GAGE RECORDED 7.35 INCHES BETWEEN 5 AM AND 8 
AM HST AND SEVERAL RAIN GAGES RECORDED 2 TO 5 INCHES IN THAT TIME 
PERIOD. 

ALL LOCATIONS ON OAHU ARE INCLUDED IN THE WARNING.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
357 
WGHW70 PHFO 111947
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
947 AM HST THU DEC 11 2008

HIC003-112015-
/O.CON.PHFO.FF.W.0023.000000T0000Z-081211T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
947 AM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1015 AM HST...

AT 930 AM HST...THE GAGE AT LAKE WILSON SHOWED A WATER LEVEL OF 
82.17 FEET AND RISING.  RESIDENTS OF OTAKE CAMP IN WAIALUA SHOULD 
PREPARE TO EVACUATE DUE TO RISING WATER IN KAUKONAHUA STREAM.

ALL LOCATIONS ON OAHU ARE INCLUDED IN THE WARNING.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH
FLOODING PERSISTS.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
745 
WGHW50 PHFO 112008
FFWHFO
HIC003-112315-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-081211T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1008 AM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 115 PM HST.

* AT 1005 AM HST... THE USGS GAGE ON LAKE WILSON SHOWED A WATER 
  LEVEL OF 82.81 FEET AND THE HONOLULU DEPARTMENT OF EMERGENCY 
  MANAGEMENT IS PREPARING TO EVACUATE OTAKE CAMP IN WAIALUA. RUNOFF 
  FROM EARLIER RAINFALL ALSO REMAINS VERY HIGH ESPECIALLY ALONG 
  KAUKONAHUA STREAM AND WAIKELE STREAM IN CENTRAL OAHU. RAIN 
  GAGE AND RADAR DATA OVER EAST OAHU SHOWED RAIN RATES OF 1 TO 2 
  INCHES PER HOUR. 

* THIS WARNING INCLUDES ALL LOCATIONS ON OAHU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

WE HAVE RECEIVED NUMEROUS REPORTS OF CLOSED ROADS.  DO NOT CROSS 
FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN 
AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
724 
WGHW70 PHFO 112210
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1210 PM HST THU DEC 11 2008

HIC003-112315-
/O.CON.PHFO.FF.W.0023.000000T0000Z-081211T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
1210 PM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 115 PM HST...

MODERATE TO HEAVY RAINS CONTINUE OVER PORTIONS OF OAHU WITH RAIN 
RATES UP TO ONE INCH PER HOUR OCCURRING OVER SOUTH AND EAST PORTIONS 
OF THE ISLAND.  USGS STREAM GAGES SHOWED THAT WATER LEVELS REMAIN 
HIGH BUT HAVE DECREASED FROM EARLIER LEVELS.  AS OF 11 AM 
HST...SEVERAL GAGES OVER CENTRAL...WEST AND WINDWARD OAHU SHOWED 
12-HOUR TOTALS GREATER THAN 10 INCHES.  THE HIGHEST TOTAL SO FAR WAS 
AT THE USGS GAGE ON SOUTH FORK KAUKONAHUA STREAM WITH 13.05 INCHES 
RECORDED BETWEEN 11 PM HST LAST NIGHT TO 11 AM HST TODAY.

THE FLASH FLOOD WARNING INCLUDES ALL LOCATIONS ON OAHU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF FLASH
FLOODING PERSISTS.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
092 
WGHW50 PHFO 112306
FFWHFO
HIC003-120215-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-081212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
106 PM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 415 PM HST

* AT 1245 PM HST...THE USGS GAGE ON LAKE WILSON SHOWED WATER LEVELS 
  NEAR 83 FEET...WHICH IS ABOVE SPILLWAY LEVEL AND IS RESULTING IN 
  HIGH WATER LEVELS ALONG KAUKONAHUA STREAM NEAR OTAKE CAMP IN 
  WAIALUA.  LATEST RAIN GAGE AND RADAR DATA SHOWED THAT MODERATE 
  RAIN IS CONTINUING OVER WINDWARD OAHU BUT THE HEAVIEST RAINFALL 
  HAS MOVED TO THE EAST.  ALTHOUGH CURRENT RAIN RATES HAVE 
  DIMINISHED...RUNOFF REMAINS HIGH IN MANY OAHU STREAMS.  

* THE FLASH FLOOD WARNING INCLUDES ALL LOCATIONS ON OAHU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA
352 
WGHW70 PHFO 120214
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
414 PM HST THU DEC 11 2008

HIC003-120221-
/O.EXP.PHFO.FF.W.0023.000000T0000Z-081212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
414 PM HST THU DEC 11 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

...A FLASH FLOOD WATCH FOR HONOLULU COUNTY REMAINS IN EFFECT THROUGH 
FRIDAY AFTERNOON...

RAINFALL HAS DIMINISHED ON THE ISLAND OF OAHU AND RUNOFF HAS 
SUBSIDED IN MOST STREAMS.  WATER LEVELS IN KAUKONAHUA STREAM NEAR 
OTAKE CAMP REMAIN ELEVATED BUT ARE SLOWLY SUBSIDING.

LAT...LON 2159 15833 2179 15793 2125 15755 2125 15817

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 8:33 PM HST, 7 hours 39 minutes earlier.

Area forecast discussion, Dec 10, 8:33 PM HST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
833 PM HST WED DEC 10 2008

.SYNOPSIS...
A STRONG KONA LOW WILL CONTINUE TO DEVELOP NORTHWEST OF THE STATE
TONIGHT AND REMAIN IN PLACE ON THURSDAY. STRONG SOUTHERLY WINDS
WILL BUFFET KAUAI AND OAHU THROUGH THURSDAY. THE HIGHEST THREAT FOR
HEAVY RAINFALL WILL BE OVER KAUAI TONIGHT...THEN SPREAD OVER OAHU
THURSDAY MORNING. THE LOW WILL MOVE AWAY FROM THE ISLANDS FRIDAY
THROUGH THE WEEKEND...WITH WINDS DECREASING THURSDAY EVENING. A VERY
MOIST AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING
TO SHOWERY AND UNSETTLED WEATHER.

&&

.DISCUSSION...
SOUTHERLY WINDS CONTINUE TO INCREASE TONIGHT AS A KONA LOW
DEVELOPS 650 MILES NORTHWEST OF KAUAI. RADAR DERIVED WINDS OVER
KAUAI SHOW WIND SPEEDS APPROACHING 50 MPH AT 1000 FEET ABOVE THE
SURFACE. GUSTS AT LIHUE AIRPORT...KEKAHA...AND MOLOAA DAIRY
REACHED 30 MPH AT 7 PM. WINDS ACROSS THE STATE WILL INCREASE
TONIGHT AND CONTINUE THROUGH THURSDAY. A WIND ADVISORY IS NOW IN
EFFECT ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS AND OVER
NIIHAU...KAUAI AND MOST OF OAHU.

FAST MOVING SHOWERS HAVE BUFFETED KAUAI THIS EVENING AND
CONDITIONS WILL WORSEN AS THE NIGHT GOES ON. AS OF 745 PM...THE
LEADING EDGE OF A RAINBAND ASSOCIATED WITH THE KONA LOW IS 100
MILES NORTHWEST OF KAUAI AND IS MOVING EASTWARD AT 30 MPH. THE
RAINBAND CONTAINS MODERATE TO HEAVY SHOWERS WITH THUNDERSTORMS
EMBEDDED WITHIN THE SHOWERS. THE RAINBAND IS EXPECTED TO REACH
KAUAI BETWEEN 10 AND 11 PM INCREASING THE CHANCE OF FLASH FLOODING
AS WELL AS INTRODUCING THE POSSIBILITY OF SEVERE STRAIGHT LINE
WINDS INDUCED BY THE FAST MOVING THUNDERSTORMS.

THE RAINBAND IS EXPECTED TO SLOW SOMEWHAT IN ITS EASTWARD MOTION
TONIGHT
AND SHOULD REACH OAHU EARLY THURSDAY MORNING. THE MAIN THREAT
FOR HEAVY RAIN...THUNDERSTORMS AND POSSIBLE FLASH FLOODING CONTINUES
ALL DAY FOR KAUAI AND OAHU. GUSTY SOUTH WINDS WILL CONTINUE AS THE
KONA LOW REMAINS TO THE NORTHWEST OF THE STATE. SCATTERED SHOWERS
WITH LOCALLY HEAVY RAINFALL AND BREEZY CONDITIONS WILL BE OVER
MAUI COUNTY AND BIG ISLAND...WITH CONDITIONS WORSENING DURING THE
DAY OVER WESTERN MAUI COUNTY.

FOR THURSDAY NIGHT...THE KONA LOW BEGINS TO PULL NORTH AND THE WINDS
EASE OFF. THE THREAT OF WIDESPREAD SHOWERS CONTINUES OVER THE SMALLER
ISLANDS AS AN UPPER TROUGH REMAINS WEST OF THE AREA...AND A
SURFACE TROUGH REMAINS OVER THE ISLANDS.

FOR FRIDAY THROUGH THE WEEKEND...THE UPPER LOW CENTER LIFTS AWAY
FROM THE STATE ON FRIDAY...BUT AN UPPER LEVEL TROUGH AXIS REMAINS
POSITIONED WEST OF THE ISLANDS THROUGH THE WEEKEND. THE GLOBAL
MODELS ARE HINTING AT A WEAK SURFACE LOW FORMING SOUTHWEST OF THE
ISLANDS AND THE LOW...ALONG WITH THE UPPER LEVEL INSTABILITY...WILL
LEAD TO A SHOWERY PATTERN STATEWIDE...WITH THE BEST CHANCE OVER
THE SMALLER ISLANDS. THE UNSETTLED WEATHER PATTERN REMAINS THROUGH
THE MIDDLE OF NEXT WEEK.

THE FLASH FLOOD WATCH MAY BE EXTENDED INTO THURSDAY NIGHT AND FRIDAY
IF THE MODELS PERSIST IN SHOWING A VERY MOIST...UNSTABLE...SOUTHERLY
FLOW OVER THE STATE.

&&

.MARINE...
GUSTY SOUTH WINDS INCREASING OVER THE COASTAL WATERS. THESE WINDS
WILL CONTINUE THROUGH THURSDAY PRODUCING STEEP...SHORT PERIOD WIND
WAVES. SMALL CRAFT ADVISORY WILL LIKELY BE EXTENDED THROUGH
THURSDAY AS WELL AS EXPANDED IN THE 10 PM COASTAL WEATHER
FORECAST.

A MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE THURSDAY NIGHT
AND CONTINUE INTO THE WEEKEND. THIS UPCOMING SWELL WILL BE FROM
THE KONA LOW NORTHWEST OF KAUAI. SURF HEIGHTS MAY REACH ADVISORY
LEVELS ON FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM HST THURSDAY THROUGH LATE THURSDAY
NIGHT FOR OAHU.

FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NIIHAU-KAUAI.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI-OAHU
NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS.

WIND ADVISORY UNTIL 10 AM HST THURSDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:55 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao25 hr
Dec 10, 6:54 PM HSTMarine Weather StatementHFO5 hr
Dec 11, 12:12 AM HSTMarine Weather StatementHFO12 hr
Dec 11, 12:21 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 11, 2:24 AM HSTSpecial Marine WarningHFO2 hr
Dec 11, 2:56 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 11, 4:05 AM HSTFlash Flood WarningHFOKauai3 hr
Dec 11, 9:11 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Dec 11, 10:11 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao41 hr
Dec 11, 10:16 AM HSTSpecial Marine WarningHFO19 min
Dec 11, 10:21 AM HSTWind AdvisoryHFOHawaii, Kalawao17 hr
Dec 11, 11:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 11, 12:30 PM HSTFlash Flood WarningHFOKalawao116 min
Dec 11, 1:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.